AIMS Mathematics, 2020, 5(4): 2877-2887. doi: 10.3934/math.2020185

Research article

Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

On the number of irreducible polynomials of special kinds in finite fields

School of Mathematics and Statistics, Ningbo University, Ningbo 315211, P. R. China

Let $\mathbb{F}_q$ be the finite field of order $q$ and $f(x)$ be an irreducible polynomial of degree $n$ over $\mathbb{F} _q$. For a positive divisor $n_1$ of $n$, define the $n_1$-traces of $f(x)$ to be $\mathrm{Tr}(\alpha;n_1)=\alpha+\alpha^q+\cdots+\alpha^{q^{n_1-1}}$ where $\alpha$'s are the roots of $f(x)$. Let $N_q^*(n;n_1)$ denote the number of monic irreducible polynomials of degree $n$ over $\mathbb{F} _q$ with nozero $n_1$-traces. Ruskey, Miers and Sawada have found the formula for $N_q^*(n;n)$. Based on the properties of linearized polynomials, we obtain the formula for $N_q^*(n;n_1)$ in the general case, including a new proof to the result by Ruskey, Miers and Sawada.
  Figure/Table
  Supplementary
  Article Metrics

References

1. L. Carlitz, A theorem of Dickson on irreducible polynomials, P. Am. Math. Soc., 3 (1952), 693-700.    

2. K. M. Cheng, Permutational behavior of reversed Dickson polynomials over finite fields II, AIMS. Math., 2 (2017), 586-609.    

3. K. M. Cheng, S. F. Hong, The first and second moments of reversed Dickson polynomials over finite fields, J. Number Theory, 187 (2018), 166-188.    

4. C. F. Gauss, Arithmetische Untersuchungen, Chelsea, 1965.

5. H. Huang, S. M. Han, W. Cao, Normal bases and irreducible polynomials, Finite Fields Th. App., 50 (2018), 272-278.    

6. R. Lidl, H. Niederreiter, Finite Fields, Cambridge University Press, 1997.

7. G. L. Mullen, D. Panario, Handbook of Finite Fields, CRC Press, 2013.

8. O. Ore, Theory of non-commutative polynomials, Ann. Math., 34 (1933), 480-508.    

9. O. Ore, On a special class of polynomials, T. Am. Math. Soc., 35 (1933), 559-584.    

10. O. Ore, Contributions to the theory of finite fields, T. Am. Math. Soc., 36 (1934), 243-274.    

11. O. Ore, Some studies on cyclic determinants, Duke Math. J., 18 (1951), 343-354.    

12. F. Ruskey, C. R. Miers, J. Sawada, The number of irreducible polynomials and Lyndon words with given trace, SIAM J. Discrete Math., 14 (2001), 240-245.    

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved